Q. I have been taking Ambien for about six months. It really helps me get a decent night’s sleep but now I have heartburn.

Can Ambien cause reflux? I hate to take Nexium to counteract indigestion that might be caused by Ambien.

A. Ambien (zolpidem) can cause indigestion or reflux. Here is another reader’s experience: “Ambien gave me a great night’s sleep after years of wakefulness. The cost was disabling digestive problems: bloating, pain and acid reflux.

“After a year of pain, more than $20,000 in uncomfortable testing and drugs for reflux, I took myself off Ambien. Two doctors had insisted that my digestive woes were not related to Ambien but after three nights of sleeplessness, the digestive problems went away.”

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Anthony
    south florida
    Reply

    I have such pains in my stomach. I been taking Ambien for 5 years to help me get to sleep. Since then, I have been in the hospital 4 times. They say I have Gas Reflux Gerd. I’ve been taking the medication for 3 months, but it’s not helping. The doctor wants to take more tests in a month, its crazy. After reading what others are experiencing, I am stopping tonight. I tried everything. Please comment- help…

    • Fi
      Perth
      Reply

      2 years of chronic pain and bloating and have stopped this drug and BINGO.. stomach is back to normal! I am so tired of Dr’s not doing their job! I have asked over and over if there is lactose in the drug and all have said NO! I am lactose Intolerant (as most humans are because we lack the cow enzyme lactase). Maybe this drug is high in Lactose and could be why it causes such gut issues. Nonetheless, I have been seeking help for years for debilitating gut issues and all the Dr’s have assured me it was NOT this drug. All I can say is do your own trials and keep sharing your experiences because it might just help someone who is looking for answers.

  2. RM
    Reply

    After taking ambien 12.5 MG for 20 days I started having stomach cramps, bloating, acid reflux, heartburn and nervous feeling. Finally after 4 days of not taking it, I’m feeling better. The doctor that prescribed it didn’t agree with what I said about this side effects.

  3. Jamie
    Reply

    I too started having issues after an injury to my stomach in May, I was certain there wasn’t any reason why one day I could take Ambien no issues and the next I was suffering such bad abdominal pain I couldn’t walk, sit or eat hardly anything.
    I spent countless hours in the ER and having all the GI tests done to find that my pyloric valve had swollen up to about the size of a que ball, the only relief I have had was taking myself off the Ambien, I have tested this several times, each time I take one, the next day I am in so much pain I can hardly stand it. Doctors didn’t think this was related, but this is the 3rd time I have tested this.

  4. jean
    Reply

    I am having horrific pains in my gut. I take 5 mg of zolpidem daily. You think this is my problem? I am desperate. I had an endoscope yesterday and no problems with my stomach showed up.
    y mm

  5. CM
    Reply

    Lucky I found this site as well. Have taken Ambien for a number of years. Usually 1/2 a 5mg. Last year I got switched to Zolpidem and got the ordered filled with 10mg tabs. I usually bite half of one a few nights a week. In the past three months I have developed intolerable GI problems and abdominal pain. Having found these posts I have gone pretty much cold turkey getting off the Zolpidem… GI and Abdominal issues are clearly subsiding. My doc had no idea what was going on. Since I only take Ambien you would think he would have known of this correlation and made some suggestions. I see a GI doc in 2 weeks – we’ll see if he makes the connection.

  6. Eric
    Reply

    Hi all. I have taken ambien 10mg for about 6 weeks. The first 4 weeks It made me a good night sleep . The past 2 weeks I have had stomach problem. I started to get acid reflux and upper stomach pain. I’m glad I found this blog. I’d rather have sleepless night than getting stomach problem. I’m going to stop using it tonight. I’ll see what happens the next few days.

  7. BLP
    Reply

    Well it’s been awhile but the Ambien was certainly the cause of my stomach issues. Got off of it and within days was back to normal……coincidentally melatonin has the same effect, just slightly milder.

  8. Paula
    Reply

    Wow – glad I found this. I took a few months off from Ambien because the 60 minutes report regarding its effects on women freaked me out. Instead, I was taking half a Xanax (one milligram). It did the job, but as a benzo, it made me feel drowsy in the mornings – besides that, I didn’t experience other negative side effects with Xanax. The only issue was tolerance/dependence (needing to bump-up the dosage), so I got my script filled for Ambien to get the Xanax out of my system/get rid of the dependence tolerance issues. (I’ve tried klonopin and Ativan – neither of those sat well with me. Restoril gave me horrific nightmares.)
    Last night I took a 5mg pill of Ambien. This morning, at first, I was pleasantly surprised to have woken up naturally/on my own after approximately 7 hours, completely alert. With Xanax, I would need to set 2 alarms (one next to the coffee maker) and also had to drink 2 cups of coffee to really wake up. As someone mentioned on this thread, though, exactly 12 hours after having taken it (late this morning), I started to feel really sick to my stomach and looked in the mirror to find I was really pale. I felt debilitated – almost like a full-on migraine attack or effects of food poisoning were starting up (they take me out an entire day).
    I took some pepto (all I have bc I normally don’t get stomach problems) and now I am lying in bed doing work on my laptop. I normally have a lot of energy but I feel really worn-out. In hindsight, there have been a few times in the past when I thought I had a stomach bug or food poisoning, but I’m realizing the culprit was probably Ambien. Last night, I did not eat or drink anything unusual – the only change was having taken Ambien.
    So, I’m going to stop using it. I Will try other things this weekend (homeopathic or perhaps even Benadryl). I’ll probably go back on Xanax next week as it seems to be the only other med that works as a sleep aid for me.
    I know that Lunesta came out with a generic last month, which I will look into – usually, it takes awhile for generics to become available at my HMO’s pharmacy where I can get them affordable. I will also look into getting the generic at Costco/see if they have it b/c it’s a little cheaper than other pharmacies if my HMO doesn’t have it yet.

  9. Tony
    Reply

    Hi all. I cannot believe I found this blog. Mysteriously I started to get stomach pain about 4 weeks ago after being on ambien for about 6 weeks. Then two weeks ago I started to get acid reflux. I’m 62 and I have had acid reflux or Gerd or heartburn my whole life. Although I did have several ulcers but that was due to h-pylori or too much ibprophen.
    So, last night by chance I reduced my dose of ambient from 5 to 2 mg, then this morning I found this blog. Even reducing 2 mg has made a difference in the stomach pain. But I still have some acid reflux. Ok. I am off this stuff for good. And I hope my stomach muscle that keeps the acid in my stomach will no longer be relaxed from ambien per a few comments above.
    Amazing. I cannot believe all the confirming testimonies. Our doctors lives in their own world of how they were trained. So sad that so many suffer because of the formal structure of medical education.

  10. JES
    Reply

    I have read many of these comments connecting Ambien with acid reflux and I am surprised and relieved! Surprised that all my misery with GI problems could be attributed to Ambien. Relieved because I will just go off it and see what happens. I have had such bad stomach pain, reflux and GI issues that I have landed in the hospital ER. I only take 2.5 mg of Ambien so I’m surprised that this small dose is wreaking havoc with my stomach but it very well could. I also take Norvasc, a calcium channel blocker for blood pressure and someone mentioned maybe there is a correlation there with reflux disease.
    I find it funny (not really) that we take one medication for something and need to take another to take care of the side effects from the first.
    Big Pharma is killing us.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.